MAUDE Adverse Event Report: GYRUS ACMI, INC POWERSEAL 5MM, 44CM, CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION; POWERSEAL CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION

GYRUS ACMI, INC POWERSEAL 5MM, 44CM, CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION; POWERSEAL CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION
Model Number PS-0544CJDA
Medical Device Problem Codes Mechanical Problem (1384); Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported during a therapeutic gastric bypass procedure, surgeon activated the powerseal device, it alarmed and stopped within 2 seconds and the generator esg-410 showed an error "incomplete seal".The surgeon re-grasped tissue and tried again, did 3 more times regrasping each time with the same error.The settings on esg-410 were checked and found correct.According to the reporter, there was no obvious clinical cause for the error.No staples near the site and no instruments nearby.No excess fluid at site.Jaws were completely closed, and the latch was on.Audible 'click' heard when jaws were closed.There was tissue grasped between the jaws, not a small amount, but also not a large bundle.Some fat and a blood vessel.The seal cycle was not interrupted early by releasing the hand grasp.There was no excess coagulum on the jaws as this occurred with the 1st use at start of the case and with first activation, and continued with each re-activation until the 4th activation.After the 4th recurrence with same error, surgeon removed device from trocar, asked scrub nurse to wipe the jaws in case they were not clean, and then surgeon tried again.The same error occurred.The surgeon then asked for the theatre staff to open a ligasure marylands (lsml) device (user usual instrument), and then completed the surgery.The lsml device also had some initial error messages (approximately 2 intermittent issues) however then worked effectively to complete the case with no further errors.The customer did not report any patient injury or patient infection due to the event.No user injury reported.The customer reported the hospital stay was extended two days, however it is unclear why the hospital stay was extended as the procedure was completed successfully.Follow up to clarify this information is in progress.
 
Additional Manufacturer Narrative
The subject device was not returned for evaluation.Supplemental report(s) will be submitted should any relevant new information is available.Investigation is ongoing.This report will be supplemented accordingly following investigation.
 
Additional Manufacturer Narrative
This report is being submitted to inform that the d10 is being updated from the initial report submitted: d10- concomitant device- added this third party ligasure marylands (lsml) device customer used during the reported event which was inadvertently failed to include on the initial report submitted on september 16, 2022.D10 (concomitant devices)- is being updated from esg-410 generator, (b)(6) 2022 (therapy date) to esg-410 generator and ligasure marylands (lsml) (b)(6) 2022 therapy date.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on customer representative (rep.) response to follow up and the legal manufacturer's final investigation.Customer rep.Communication conveyed the following : rep.Completed the mdir form by mistake and put 2 days stay, as misread.Rep confirmed there is "no 'extended' stay in hospital was required.Patient stayed 2 days as per normal procedure for this surgery.There was no unintended patient outcome as a result of this malfunction, as they removed the esg-410 and powerseal from the case, and replaced the unit with a ft10 unit (medtronic) and a ligasure maryland handpiece (medtronic) to complete the case.However, this delayed the procedure.There was no known patient injury or infection caused by the malfunction of the esg-410 or powerseal devices.Investigation: as the device did not return, a physical device inspection could not be performed.As a result, the initial complaint cannot be confirmed.However, it is recommended to always use caution and ensuring adequate tissue is grasped between the jaws.The dhrs (device history records) for this product have been reviewed.All records indicate that the product was manufactured and tested in accordance with all applicable procedures and met all final product release criteria.Dhr review for this lot found no associated ncrs (nonconformance's), reported scrap or recorded process deviations relating to the reported failure.Instruction for use : on page 6 of the device ifu (pn0014103_ab), it states: "use caution when grasping, manipulating, sealing, and dividing large tissue bundles.".Also, on page 9, the device ifu mentions possible reasons in a non-exhaustive list which an alert condition may trigger the "seal cycle not complete" warning including: too little tissue between jaws, too much tissue between jaws, activating on a metal object, dirty jaws, excess fluid, activation switch released before seal complete tone, and maximum seal cycle time has been reached.Also, to note, the event description also mentions the same error occurring even after switching to an unrelated device: "the lsml device (third party) also had some initial error messages (approximately 2 intermittent issues)".Olympus will continue to monitor complaints for this device.Supplemental report(s) will be submitted should any relevant new information is available.

Brand Name
POWERSEAL 5MM, 44CM, CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION
Common Device Name
POWERSEAL CURVED JAW SEALER & DIVIDER, DOUBLE-ACTION
Manufacturer (Section D)
GYRUS ACMI, INC
9600 louisiana avenue north
brooklyn park MN 55445
Manufacturer Contact
todd brill
9600 louisiana avenue north
brooklyn park, MN 55445
5082077661
MDR Report Key15442641
Report Number3005975494-2022-00042
Device Sequence Number5594742
Product Code GEI
UDI-Device Identifier00821925044579
UDI-Public00821925044579
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K203682
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPS-0544CJDA
Device Lot NumberCA179370
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2022
Supplement Date Received by Manufacturer09/18/2022
09/30/2022
Initial Report FDA Received Date09/16/2022
Supplement Report FDA Received Date09/18/2022
10/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ESG-410 GENERATOR; ESG-410 GENERATOR LIGASURE MARYLANDS (LSML)
Patient SexUnknown